Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Topeka, KS

August 19, 2005Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 7:25 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Aug 20, 2005, 1:15 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 200024
FFWTOP
KSC041-061-127-200615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 115 AM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  COUNCIL GROVE...JUNCTION CITY...ALTA VISTA...BURDICK...            
  CARLTON...DWIGHT...HERINGTON...HOPE AND LATIMER.

DOPPLER RADAR INDICATES 2 TO THREE INCHES OF RAIN HAVE FALLEN OVER 
SOUTHERN GEARY COUNTY AND NORTHWEST MORRIS COUNTY SINCE 530 PM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3912 9737 3912 9697 3921 9694 3921 9686
      3910 9686 3907 9683 3906 9651 3882 9650
      3881 9639 3852 9636 3852 9687 3853 9691
      3860 9693 3860 9736

$$

PREDMORE
2 follow-up statements
000 
WGUS73 KTOP 200212
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CDT FRI AUG 19 2005

KSC041-061-127-200615-
GEARY-DICKINSON-MORRIS-
912 PM CDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR MORRIS...
SOUTHERN DICKINSON AND SOUTHERN GEARY COUNTIES...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.  THESE STORMS ARE PASSING OVER AREAS THAT RECEIVED HEAVY RAINS 
EARLIER THIS EVENING...MAKING THE GROUND SATURATED AND INCREASING 
THE CHANCE FOR FLOODING POTENTIAL.

LOCATIONS IMPACTED INCLUDE...
ABILENE...COUNCIL GROVE...BURDICK...WILSEY...HERINGTON...CARLTON...
HOPE...LATIMER...PARKERVILLE...WOODBINE...WHITE CITY...DWIGHT...
ENTERPRISE AND COUNCIL GROVE LAKE.

THE THREAT FOR FLOODING NO LONGER EXISTS FOR AREAS OF DICKINSON AND 
GEARY COUNTIES NORTH OF INTERSTATE 70.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3889 9738 3895 9698 3896 9685 3906 9651
      3882 9651 3881 9640 3852 9637 3853 9692
      3860 9692 3860 9737

$$
000 
WGUS73 KTOP 200612
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
110 AM CDT SAT AUG 20 2005

KSC041-061-127-200620-
GEARY-DICKINSON-MORRIS-
110 AM CDT SAT AUG 20 2005

...THE FLASH FLOOD WARNING FOR MORRIS...SOUTHERN DICKINSON AND
SOUTHERN GEARY COUNTIES EXPIRES AT 115 AM CDT...

THE BANDS OF HEAVY RAINFALL HAVE PUSHED SOUTH OF THE AREA...AND 
MAINLY LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE OVER THE 
AREA THROUGH 3 AM. 

WHILE THE THREAT OF FLASH FLOODING HAS DIMINISHED...EXPECT CREEKS TO 
BE RUNNING BANKFULL...AND SOME PONDING OF WATER ON ROADWAYS AND IN 
LOW WATER CROSSINGS UNTIL WATERS SUBSIDE. 

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3889 9738 3895 9698 3896 9685 3906 9651
      3882 9651 3881 9640 3852 9637 3853 9692
      3860 9692 3860 9737

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI AUG 19 2005

.DISCUSSION...

TONIGHT AND SATURDAY...LATEST SATELLITE IMAGERY AND PROFILERS SHOW A
SHORTWAVE TROUGH ACROSS EASTERN COLORADO INTO WESTERN KANSAS.
ANOTHER SHORTWAVE TROUGH WAS MOVING SOUTHEAST ACROSS THE NORTHERN
PLAINS. SURFACE ANALYSIS HAD A NEARLY STATIONARY BOUNDARY ALONG AND
NORTH OF INTERSTATE 70. SCATTERED STORMS HAVE DEVELOPED THROUGH THE
AFTERNOON HOURS ALONG THIS BOUNDARY AND MOVED NORTH. STORMS OVER
NORTH CENTRAL KANSAS HAVE BEEN FIRING AHEAD OF MESO LOW AND WESTERN
KANSAS SHORTWAVE.

DEW POINTS REMAIN HIGH IN THE LOW TO MID 70S WITH PRECIPITABLE WATER
VALUES IN THE 180 TO 200 PERCENT RANGE. WATER VAPOR SHOWS A TROPICAL
CONNECTION FROM MEXICO INTO SOUTHERN NEBRASKA AND SOUTHWEST IOWA.
AIRMASS HAS CONTINUED TO DESTABILIZE WITH CAPES IN THE 3500 J/KG
RANGE. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG BOUNDARY THIS
AFTERNOON AND EVENING. HAVE INCREASED POPS ESPECIALLY NORTH OF THE
KANSAS TURNPIKE. 300 MB JET SETS UP TONIGHT WITH NORTHEAST KANSAS IN
RIGHT ENTRANCE REGION WHICH WILL COMBINE WITH DIFFLUENT FLOW ACROSS
NORTHEAST KANSAS AHEAD OF EJECTING SHORTWAVE TROUGH WILL MENTION
HEAVY RAIN IN ZONES.

HAVE GONE WITH FRONT MOVING SLOWLY SOUTHEAST ACROSS THE CWA TONIGHT
AND SATURDAY. HAVE CONTINUED TO ORIENT THUNDERSTORM CHANCES ALONG
AND SLIGHTLY NORTH OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS.
HAVE DROPPED POPS NORTH DURING THE AFTERNOON. WINDS BACK IN ADVANCE
OF A SECONDARY FRONT MOVING SOUTH ACROSS NEBRASKA INITIAL FRONT
STALLED ACROSS SOUTHEAST KANSAS. WILL MAINTAIN POPS IN SOUTHEAST BUT
DRY IN THE NORTH AS FORCING WITH THE BOUNDARY TO REMAIN NORTH OF THE
CWA THROUGH THE AFTERNOON HOURS.

SATURDAY NIGHT AND SUNDAY...FRONTOGENTIC FORCING AHEAD OF ANOTHER
SHORTWAVE DROPPING SOUTHEAST FROM NEBRASKA WILL SLIDE SOUTHEAST INTO
THE CWA DURING THE EVENING PROVIDING ANOTHER SLIGHT CHANCE FOR
CONVECTION...WHICH WILL BE ACROSS MAINLY THE SOUTHWEST HALF OF THE
CWA AFTER MIDNIGHT. ONLY A SLIGHT CHANCE FOR CONVECTION WILL LINGER
ACROSS THE FAR SOUTHERN CWA SUNDAY AS BETTER DRYING BACKDOORS INTO
THE CWA FROM THE NORTHEAST LATER IN THE DAY AND ESPECIALLY SUNDAY
NIGHT AND MONDAY AS UPPER TROUGH AMPLIFIES IN THE EASTERN U.S. THIS
WILL ALLOW DRIER AND MORE STABLE AIR TO SETTLE INTO EASTERN KANSAS.
ALTHOUGH RETURN FLOW DOES SET UP...IT APPEARS TO AGGRESSIVE ON THE
GFS AND PREFERRED THE SLOWER ECMWF VERSION WHICH WOULD BRING
MOISTURE AND PRECIP CHANCES IN MORE TOWARDS THE LATE WEDNESDAY INTO
FRIDAY TIMEFRAME...ESPECIALLY ACROSS THE NORTHERN CWA. WILL ONLY
VERY SLOWLY EDGE HIGHS FROM THE LOW TO MID 80S ON MONDAY INTO THE
UPPER 80S AND NEAR 90 ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
ALL OF NORTHCENTRAL...NORTHEAST AND EAST CENTRAL COUNTIES UNTIL 10
PM.

&&
Hazardous weather outlook, Aug 19, 3:54 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION
CITY...LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA
354 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS
THE MAIN HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY
WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...STREETS
AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA ON
SATURDAY...ACROSS EAST CENTRAL KANSAS ON SUNDAY. THERE US A CHANCE
FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT NORTH OF INTERSTATE 70.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 4:33 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2005                   SHAWNEE            KS   AMATEUR RADIO

            4TH AND CALIFORNIA...20 INCH OLDER TREE ON HOUSE. DELAYED
            REPORT FROM EARLIER STORM.

&&

ROGERS
Local storm report, Aug 19, 5:44 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     WHITE CITY              38.79N 96.73W
08/19/2005  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

MJM
Local storm report, Aug 19, 6:01 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             DWIGHT                  38.84N 96.59W
08/19/2005  1.00 INCH        MORRIS             KS   LAW ENFORCEMENT

&&

HUDSON
Local storm report, Aug 19, 7:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 E BURDICK             38.56N 96.81W
08/19/2005  60 MPH           MORRIS             KS   LAW ENFORCEMENT

&&

STRASSBERG
Local storm report, Aug 19, 7:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     HERINGTON               38.67N 96.94W
08/19/2005  70 MPH           DICKINSON          KS   FIRE DEPT/RESCUE

&&

ROGERS
Local storm report, Aug 19, 7:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     HERINGTON               38.67N 96.95W
08/19/2005  70 MPH           DICKINSON          KS   NWS EMPLOYEE

&&

SF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:00 PM CDTFlash Flood WarningTOPJefferson, Shawnee6 hr
Aug 19, 7:40 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Aug 19, 8:52 PM CDTFlash Flood WarningTOPDouglas3 hr
Aug 20, 12:07 AM CDTFlash Flood WarningTOPDouglas3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.